Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Having rashes on ankles. No itching and no sensitivity. Suggest medications?

Dec 2013
User rating for this question
Answered by

Practicing since : 2002
Answered : 4127 Questions
Hi Sir,
I got the rashes my leg near the ankle from last 1.5years and these are constant
Neither they are expanding nor reducing and also i do not have any itching over that area but that area become nor sensitive when I pinched over that skin.Can you please or suggest any oeintment or cream for this.
Posted Mon, 1 Jul 2013 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 1 hour later

Welcome and thanks for posting your query to Healthcare Magic.

I can understand your concern for the problem of rash over the ankle region.

By the short history provided by you the closest possibility appears to be of "Schamberg's purpura" also know as "Progressive pigmentary dermatosis" or simply we call it as "Schamberg Disease".

This problem is characterized by the appearance of reddish to brown or orange colored spots which we call as ""cayenne pepper" spots (from the red color of the pepper).

These spots are basically present around the ankle region on both the legs and appears as a rash from the distance. The most important distinguishing feature of this particular problem from any other type of rash is its long term presence without any symptoms of itching, pain or any irritation.

Now to tell you regarding the reason for its formation- we human beings are doing most of our daily and routine work in standing position. Even during our sitting job our legs are always the dependent portion of the body where blood is always pooling downwards. This means that our legs get rest only during sleep time when the blood is not pooling downwards.

Due to continuous pooling of blood the Red blood cells at this site extravasate (pass out from the vessel) from the blood vessels and then are collected under the skin. This is basically seen in blood vessels of skin only. The Red blood cells contain iron in the for of hemoglobin which after deposition forms "hemosiderin". This hemosiderin is the main product which actually get deposited in the skin and then manifest as reddish to orange brown or different dark colored rash.

Now probably you got some idea regarding your problem. To tell you further about this condition- In today's world of continuous walking and standing and sitting jobs most of us have this kind of pigmentation in lesser or higher side. So this depends on the status of pooling of blood according to job and sitting status. As the age advances it may progress up to calf also but never beyond knee joint.

As this is a simple problem and not a disease in itself so there is no cure for the same. For the betterment and slight improvement there are certain skin lightening creams such as "hydroquinone" or "Azelaic acid" creams to be continued for long time.

In our clinical practice we basically reassure the patient for the benign and simple nature of the problem. This would never ever going to cause any problem through out life and would not also be changing to any serious diease in future.

For further prevention I recommend you to eat a lot of vitamin C containing fruits which actually helps in strengthening the blood vessels as well as bit helpful in reducing the pigmentation also.

Hope I have answered your query. If you have any further questions, I will be happy to help.

"Wish you good health"


Dr Sanjay Kumar Kanodia
(MD- Dermatology & Sexually Transmitted Diseases)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor